Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 2022  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
E-IJD CORRESPONDENCE
Year : 2015  |  Volume : 60  |  Issue : 4  |  Page : 424
Toxic epidermal necrolysis following phenytoin and cranial irradiation


Department of Dermatology and Venereology, Government Medical College, Kozhikode, Kerala, India

Date of Web Publication10-Jul-2015

Correspondence Address:
Sarita Sasidharanpillai
Department of Dermatology and Venereology, Government Medical College, Kozhikode, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.160551

Rights and Permissions



How to cite this article:
Riyaz N, Sasidharanpillai S, Rahima S, Kavitha MM. Toxic epidermal necrolysis following phenytoin and cranial irradiation. Indian J Dermatol 2015;60:424

How to cite this URL:
Riyaz N, Sasidharanpillai S, Rahima S, Kavitha MM. Toxic epidermal necrolysis following phenytoin and cranial irradiation. Indian J Dermatol [serial online] 2015 [cited 2019 Oct 18];60:424. Available from: http://www.e-ijd.org/text.asp?2015/60/4/424/160551


Sir,

Toxic epidermal necrolysis (TEN) and  Stevens-Johnson syndrome More Details (SJS) are considered as two ends of the spectrum of a severe drug reaction, differing only by their extent of skin detachment. The common offenders are nonsteroidal anti-inflammatory drugs, antimicrobials, aromatic anticonvulsants and allopurinol. [1] Higher risk for severe adverse drug reactions has been reported in those receiving combined whole brain radiotherapy (WBRT) and phenytoin. [2],[3] Ahmed et al., proposed the acronym "EMPACT" syndrome (erythema multiforme, phenytoin and cranial irradiation therapy) to denote this. [4] Here we report a patient who developed fatal TEN while on WBRT and phenytoin.

A 33-year-old female patient was put on phenytoin 100 mg three times daily for late onset seizures and WBRT was initiated 4 weeks later as she was diagnosed to have leptomeningeal secondaries. After the third day of radiotherapy (300 centigrey daily), she manifested conjunctival congestion, periorbital edema and oral erosions that progressed with tenderness and detachment of skin of the head and neck [Figure 1]a. Four years earlier she had been treated with surgery and radiotherapy (3000 centigrey in 10 divided doses) for carcinoma breast without any untoward events.
Figure 1: (a) Hyperpigmented detached epidermis in a patient with toxic epidermal necrolysis. (b) Confluent purpuric macules on the trunk of the same patient. (c) Discreet and confluent purpuric macules on the upper limb of the same patient

Click here to view


Though phenytoin and WBRT were withheld, over the next 24 hours discrete and confluent purpuric macules appeared on the trunk [Figure 1]b and limbs [Figure 1]c with epidermal detachment involving more than 30% of body surface area, hence was diagnosed as TEN. Investigations revealed leukocytosis, elevated erythrocyte sedimentation rate and two times elevation of liver transaminases. Blood culture isolated methicillin-resistant staphylococci sensitive to vancomycin. In spite of supportive care and treatment with intravenous immunoglobulin G, systemic steroids, parenteral metronidazole and vancomycin she expired on the 5 th day of the onset of the adverse event.

Toxic epidermal necrolysis in patients receiving WBRT and phenytoin indicates that this adverse reaction pattern shows a wide range of manifestations than those described by "EMPACT" syndrome. [5] Kandil et al. described SJS that started on the scalp, chest and back and then extended to other body parts in a patient with metastatic prostate cancer while on phenytoin and radiotherapy. [6] Initial sites of reaction corresponded to the ports of radiation therapy.

5-fluoroucil, carbamazepine and phenobarbitone are also known to increase the risk of EM/SJS when administered concomitantly with radiotherapy. [7],[8]

Subsequently it is indicated that radiotherapy to any body part can place a patient at a high risk for adverse reactions to drugs inducing cytochrome P450 (CYP450) enzyme. [6],[7] Proposed mechanism include radiotherapy-induced deficit of epoxide hydroxylase (enzyme responsible for eliminating toxic metabolites of aromatic anticonvulsants) and inhibitory effect of radiotherapy on suppressor T lymphocytes. [8]

A higher incidence of SJS-TEN in those receiving combined treatment with phenytoin and cranial irradiation compared to those on other aromatic anticonvulsants and radiotherapy to other body parts could be attributed to the widespread use of phenytoin as a prophylactic anticonvulsant and also to a higher risk for seizures in those with intracranial malignancies which in turn necessitate the concomitant use of anticonvulsants and radiotherapy.

The findings pointing to a combined effect of WBRT and phenytoin in our patient were the absence of any untoward reaction to radiotherapy 4 years earlier, initial TEN lesions appearing over the irradiated site and the more severe nature of the lesions at the site of radiotherapy. We report this case to highlight the need for close monitoring in patients receiving radiotherapy and drugs inducing cytochrome P 450. Levetiracetam or gabapentine are recommended as the preferred anticonvulsants in such cases.

 
   References Top

1.
Sanmarkan AD, Sori T, Thappa DM, Jaisankar TJ. Retrospective analysis of Stevens-Johnson syndrome and toxic epidermal necrolysis over a period of 10 years. Indian J Dermatol 2011;56:25-9.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.
Delattre JY, Safai B, Posner JB. Erythema multiforme and Stevens-Johnson syndrome in patients receiving cranial irradiation and phenytoin. Neurology 1988;38:194-8.  Back to cited text no. 2
    
3.
Rajan U, Sasidharanpillai S, Khader A, Mohan M. EMPACT syndrome. Indian J Dermatol Venereol Leprol 2014;80:354-6.  Back to cited text no. 3
[PUBMED]  Medknow Journal  
4.
Ahmed I, Reichenberg J, Lucas A, Shehan JM. Erythema multiforme associated with phenytoin and cranial radiation therapy: A report of three patients and review of the literature. Int J Dermatol 2004;43:67-73.  Back to cited text no. 4
    
5.
Oner Dincbas F, Yörük S, Demirkesen C, Uzel O, Koca S. Toxic epidermal necrolysis after cranial radiotherapy and phenytoin treatment. Onkologie 2004;27:389-92.  Back to cited text no. 5
    
6.
Kandil AO, Dvorak T, Mignano J, Wu JK, Zhu JJ. Multifocal Stevens-Johnson syndrome after concurrent phenytoin and cranial and thoracic radiation treatment, a case report. Radiat Oncol 2010;5:49.  Back to cited text no. 6
    
7.
Han JH, Yun SJ, Nam TK, Choi YD, Lee JB, Kim SJ. Erythema multiforme after radiotherapy with 5-fluorouracil chemotherapy in a rectal cancer patient. Ann Dermatol 2012;24:230-2.  Back to cited text no. 7
    
8.
Fernandez FA, Pintor E, Quesada R, Garces FJ. Toxic Epidermal Necrolysis Induced by Phenytoin and Whole Brain Radiotherapy. Actas Dermatosifilogr 2007;98:483-5.  Back to cited text no. 8
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (374 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed1380    
    Printed13    
    Emailed0    
    PDF Downloaded56    
    Comments [Add]    

Recommend this journal